Annals of Internal Medicine, tip sheet, Nov. 16, 2004
1. Studies Continue to Document Health Disparities. Needed Now Are Studies of Attemps to Reduce Disparities
Researchers identified articles on health disparities in 10 leading health journals in 2002 and 2003 and selected 11 with potential to lessen these disparities (Update, p. 805).
They divided the must-read articles into studies that documented disparities and studies that explained the disparities at the patient, physician and system levels.
Unfortunately, the researchers say their review found no good research on studies and interventions that actually reduce the health disparities. (Accompanying editorial, p. 815.)
* * *
2. High-Dose Steroid Use Associated with Increased Risk for Heart Disease
Patients who received high doses of glucocorticoids (steroids) were more than 2.5 times as likely as patients who did not use these drugs to have cardiovascular complications, a new study found (Article, p. 764).
High steroid use was defined as more than 7.5 milligrams of oral, inhaled, topical, rectal and nasal steroids daily.
Steroids are widely used to treat inflammatory conditions of the lungs, skin, joints, and digestive tract, such as asthma, inflammatory bowel disease and some types of arthritis.
Researchers studied health records of 68,781 people who used steroids between 1993 and 1996 and 82,202 who did not and followed the patients for one to five years. The study did not determine that the steroids caused the heart disease, but researchers say the association is strong enough that doctors and patients should consider the risks of high steroid use.
* * *
3. New Recommendations for Appropriate Dose of Common Blood Thinner in Older People with Atrial Fibrillation Counter Current Guidelines (Article, p. 745.)
* * *
NOTE: Annals of Internal Medicine is published by the American College of Physicians, an organization of 116,000 internal medicine physicians and medical students. These highlights are not intended to substitute for articles as sources of information.
Source: Eurekalert & othersLast reviewed: By John M. Grohol, Psy.D. on 21 Feb 2009
Published on PsychCentral.com. All rights reserved.